Depressed And Fed Up!
Posted 02 November 2007 - 11:01 PM
Many of you may remember that I have been on Prednisolone for the last few months (and yes I know all of the risks). My rheumatologist was very reluctant to prescribe me this, but I was desperate from some relief as I was having constant SOB, terrible fatigue where I had to have an afternoon nap to get through the day and severe pain in the lungs, which got so bad that I couldn't even utter a word.
I have had all of the necessary tests to check everything, PFT ( slight decline in numbers), Echo/Stress test ( my Cardiologist prescribed me Atenolol for Tachycardia), VQ scan and so forth. I am due to see a Thoracic Specialist in a few weeks time.
During the last few months whilst on Prednisolone I have had my life back. No Fatigue, plenty of energy, no other problems with the lungs and so forth. The only problem I have is weight gain, which I was willing to accept for the time being.
I had a check up with my rheumatologist last monday and he asked how much prednisolone I was taking now, I told him 7.5mg. He wasn't too happy about me still being on this amount and said my bone density scan showed I had good bones, but if I was to take this amount continually for the next few months more, my bone density scan would not be good next year.
He wants me offf Prednisolone, so slowy I have tapered down and am now on 6mg. I asked my rheumatologist was there anything he could prescribe me besides Prednisolone if I found that I was not coping again, he said No, because I am not displaying any skin involvement.
This week I have found that the fatigue has come back again full force, by 1pm everyday I am done!. I literally drag myself around the house every morning despite having slept 10 hours or more the night before. My mood is terrible, I feel so depressed ( and yes I am taking an antidepressant - which I have increased to 50mg). Is this what my life is going to be now and I am not even fully of Prednisolone yet!. I have had numerous opinons in the past with Rheumies and the one I am seeing is the best. I live in Australia and their are no other options, the rheumies in this country do not prescribe anything else for Scleroderma unless you have skin involvement.
I'm sorry that I am going on a bit, but I had to get this off my chest.
Posted 02 November 2007 - 11:24 PM
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host
International Scleroderma Network (ISN)
Posted 03 November 2007 - 05:56 AM
I am sorry for what you are going through. I have been on low-dose Prednisone for several years. I recently talked to my rheumatologist about this in light of all the bad stuff that can go along with it -- although I have not had problems with taking it. My biggest concern was the possibility of sudden, fatal kidney failure!
My doctor is excellent and she consultrs with Dr. Maureen Mayes in Houston, who is listed on this website as one of the experts in sclero. She said she has NEVER had a patient to have kidney failure --fatal or otherwise-- because of Prednisone and that the cases I showed her (from this website) were in people who were on high doses of the Pred. She said that she had just sent two of her patients who were on low-dose Prednisone to Houston to see Dr. Mayes -- partly just to see if Dr. Mayes made any changes in their treatment. She didn't.
My doctor hopes to keep me on anywhere from 3 to 5 mg. of Prednisone, although I have recently gone up to 7 because of a flare. I am now back down to 5mg. and am doing really well, so I may try to drop down to 4 mg. and see what happens.
I'm sorry your doctor seems unwilling to help you. Besides the Prednisone, I also take Celebrex which helps me a lot with pain. I found out just how much it's helping not long ago when I ran out of it for a couple of days and was slow to get a refill! I hadn't realized how much good it was doing!
Although my hands are tight and I have the red spots on my face, I don't have any other skin involvement. Yet, I was tried on Plaquenil and my doctor has discussed putting me on Methotrexate. I thought she intended the methotrexate as a substitute for the Prednissone, but last time I was there, she said that I might never get completely off Prednisone, even with the Methotrexate.
Maybe if you did some reading on this website on different drugs you can print some of the articles and educate your doctor! You said other doctors in Austrailia have the same attitude, or I would suggest that you look for another doctor. There are many drugs that can help you to feel better. Don't give up. Are there any sclero experts in your country?
I have just come through several months where I really haven't been well, but I am feeling almost "normal" lately. And, by the way, my bone scan wasn't perfect, but it wasn't bad either. And, there are things you can take for that.
To live in pain destroys the quality of your life. As my doctor told me, it's a kind of balancing act with these drugs. Yes, Prednisone can have some dangerous side effects, but so can living in constant pain.
Mary in Texas
Posted 03 November 2007 - 06:24 AM
I hope that you can get all of this resolved via a more compassionate approach from your dr, for starters.
Take care of yourself and let us know how you're doing?
Big Hugs, Susie
Posted 03 November 2007 - 06:50 AM
Oh love I am so sorry you are experiencing this. I have never been on prednisone, other than a taper for an acute episode, but I do know that coming off of it too fast can wreak havoc with your body. I choose not to take many meds and at times I want to rethink that as I feel as you are describing most of the time. However, please don't' feel that is is how you'll be all the time. I seem to go in cycles and I've learned to try and tell myself, that "this won't last forever". Try to give it a bit more time, do things if you can that make you happy and if things aren't turning around talk with your doctor again.
Do you feel you have a pretty good relationship with your doctor? Does he really understand the disease process well?
My love to you.
Posted 03 November 2007 - 01:43 PM
I cannot wean myself any slower than what I am off the prednisolone. In Australia Prednisolone tablets either come in 5mg or 25mg tablets.
I have the 5mg tablets which I already cut up in quarters, so I am not able to cut them up any smaller!
I have already seen doctors that call themselves "Scleroderma Experts", as far as they are concerned there is nothing wrong with you unless you have Diffuse Scleroderma. I currently am seeing a rheumatologist at a hospital where they run a clinic for Scleroderma patients every week. I have a good relationship with my rheumatologist and he has never rushed me out of his office and always trys to help me, but he has told me that unless I have skin involvement his hands are tied.
I guess it is hospital policy!.
It is very hard for us Aussies here when it comes to doctors, it is either Prednisolone or nothing, and it is hard to get a doctor to prescribe prednisolone any way. Can you imagine what it feels like, you have no where to go and there is no way out of this misery which is day in and day out.
Thanks anyway everyone
Posted 03 November 2007 - 02:06 PM
Posted 03 November 2007 - 09:19 PM
Thanks for replying to my post, I see a rheumatologist at a public hospital which Is bulkbilled (free of charge), it is similar to the U.K system.
My rheumatologist is familiar with all of the drugs but here in Australia they do not prescribe them unless you are showing skin involvement. When I asked my rheumatologist how I was going to cope when I get a flare off the prednisolone he shrugged his shoulders. It is like banging your head against a brick wall here, I have seen numerous specialists regarding this, they are basically all the same if not worse.
Posted 04 November 2007 - 09:33 AM
I am in Australia and was prescibed 1mg tablet to help with the weaning process. I am now totally off it though I have lost my puffiness, I have increased the amoung of joint pain, stiffness and breathing problems, so I may have to go back on it. can't win em all.
See if you can get a script for the lower dose.
Diagnosis Scleroderma-crest, Scolliosis, Asthma, ILD, Plueral Fibrosis, GERD, Hiatus hernia, Anticardiolipin positive, ANA positive
a little bent and broken and almost beyond repair!
Posted 04 November 2007 - 10:41 AM
I am so sorry you are having such a hard time. I too have limited scleroderma and fibromyalgia and nothing helps my fatigue. I can sleep 10 hours at night and still need a 2 hour nap. Plaquenil helps me with my joint stiffness and some days are better than others.
Posted 04 November 2007 - 02:28 PM
I have watched my mother under close supervision be on prednisone for over 25 years off an on. For the last 5 years she has continually been on it at 5 mg and 10 for flare ups. Yes, she has autoimmune problems too. She has had osteoporosis very bad
especially in the back. She is now 86, REPEAT she is 86 and still alive, can't walk for over 10 minutes at a time but the fact that she is still enjoying life with all of her problems proves you can be on it and make it with the right supervision. Just a viewpoint. Susie54
Posted 05 November 2007 - 01:40 PM
Hi Nan ,
The Plaquenil has helped Gareth for his esophagus, vocal cords, and lungs. The fatigue, on the other hand, just will not go away. He just went down for the night at 7:00 and will sleep through till 6:30 am. After he came home from school today, he was so excited because his Steelers were playing tonight and he was going to stay up till midnight to watch the whole game. Poor kid couldn't even stay awake through the nightly news.
Take care, Everyone.